Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

May 24, 2020Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2020, 6:49 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 26 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 6:49 PM EDT (22:49 UTC)
Expired
May 24, 2020, 7:15 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:56 PM EDTTSTM WND DMG2 S Fieldale, VATREE AND POWER LINES DOWN ON PROVIDENCE LANE.
May 24, 7:03 PM EDTTSTM WND DMG1 Sw Martinsville Airpo, VATREE DOWN ACROSS JOSEPH MARTIN HIGHWAY.
May 24, 7:05 PM EDTTSTM WND DMGMartinsville City, VAMULTIPLE TREES REPORTED BLOWN DOWN IN THE CITY OF MARTINSVILLE.
May 24, 7:13 PM EDTTSTM WND DMG2 W Ridgeway, VATREE DOWN ON LEE FORD CAMP ROAD, BLOCKING THE ROAD.
May 24, 7:20 PM EDTTSTM WND DMG1 E Ridgeway, VATREE DOWN ACROSS ROAD.
May 24, 7:23 PM EDTTSTM WND DMG2 Sse Ridgeway, VATREE DOWN ON KINGS MILL ROAD IN RIDGEWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS51 KRNK 242249
SVRRNK
VAC089-690-242315-
/O.NEW.KRNK.SV.W.0049.200524T2249Z-200524T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
649 PM EDT Sun May 24 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  The City of Martinsville in south central Virginia...
  Southern Henry County in south central Virginia...

* Until 715 PM EDT.

* At 649 PM EDT, a severe thunderstorm was located over Villa
  Heights, or near Martinsville, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Martinsville...
  Axton...
  Spencer...
  Villa Heights...
  Chatmoss...
  Collinsville...
  and Horse Pasture.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3664 8005 3664 8006 3668 7993 3677 7990
      3667 7968 3654 7987 3654 7995
TIME...MOT...LOC 2249Z 308DEG 17KT 3668 7992 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
1 follow-up statement
759 
WWUS51 KRNK 242314
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
714 PM EDT Sun May 24 2020

VAC089-690-242322-
/O.EXP.KRNK.SV.W.0049.000000T0000Z-200524T2315Z/
City of Martinsville VA-Henry VA-
714 PM EDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENRY COUNTY AND THE 
CITY OF MARTINSVILLE WILL EXPIRE AT 715 PM EDT...
                
The original storm which prompted the warning has weakened below 
severe limits, and no longer poses an immediate threat to life or 
property. Therefore, the warning will be allowed to expire.  However 
another severe thunderstorm warning has been issued for additional 
develop in and around the area of the original warning.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning still remains in effect for
central Henry County and the City of Martinsville until 745 PM EDT.

LAT...LON 3664 8005 3664 8006 3668 7993 3677 7990
      3667 7968 3654 7987 3654 7995
TIME...MOT...LOC 2312Z 308DEG 17KT 3662 7982 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 24, 3:01 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Sun May 24 2020

.SYNOPSIS...
A weak cold front will extend from Pennsylvania into the Carolinas
tonight and Monday. High pressure will cover the region Tuesday and
Wednesday with a continued daily chance of thunderstorms, especially
in the mountains. Another cold front crosses the area Friday
and Saturday with more precipitation.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 250 PM EDT Sunday...

Upper ridging over the western Atlantic will lead to rising 500MB
heights over the Carolinas and Mid Atlantic states tonight and
Monday.  Surface winds have turned to the northeast behind a
backdoor cold front that had reached the Roanoke and New River
Valleys. Bufkit showed a shallow stable layer that stays below
850MB. A the leading edge of a layer of low cloud behind the front
had filled in over Buckingham and Appomattox counties and was
approaching Lynchburg. These clouds will continue to advance tonight
and fill in much of the area east of the Blue Ridge by morning.

Surface winds already easterly well out ahead of that stratus. So
the localized upslope along the Blue Ridge in combination with that
subtle short wave that is sparking the current thunderstorms in West
Virgina may lead to isolated thunderstorms, but expect better
coverage from BLF to TNB where the back door front is providing
more surface convergence and the environment is more unstable.

The low clouds in the foothills and piedmont will dissipate during
the morning. Expecting enough sun in the afternoon to bring
temperatures into the 70s. Isolated to scattered thunderstorms in
the afternoon will be confined to west of the wedge, mainly west and
south of Bluefield and Boone.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM EDT Sunday...

An upper ridge will sit along the east coast and drive moisture into
the area, mostly in the mountains in the western section of the CWA.
Daily chances for thunderstorms in this period, with best potential
for formation in the mountains of NW NC and SW VA on Tuesday and
Wednesday. A small wave will track north from the Gulf along the
flow from the ridge, bringing wider chances at showers and storms
Thursday for the entire area.

It will feel quite springlike this period, with highs in the 70s and
lows in the 50s/60s. It will still feel humid as we still try to dry
out from last week's soak.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 200 PM EDT Sunday...

The upper level ridge over the eastern part of the country combined
with a Bermuda high off the coast will keep a warm and moist flow of
air over the Appalachians and central mid Atlantic region through
the end of the week. With a good supply of deep moisture will have
to watch for the potential of heavy rainfall.

Ensemble guidance indicates that the upper ridge will be flattening
in time, which will allow a weak front to sag into the area and
continue our chances for showers/thunderstorms into the weekend.
High pressure will finally start to build down from the upper
midwest with the promise of some drier conditions heading into the
first part of next week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 245 PM EDT Sunday...

scattered to numerous thunderstorms will continue in the
mountains of Virginia, North Carolina and West Virginia this
afternoon and evening. Airports that get impacted by any of
these storms will have MVFR ceilings and visibility. For now
have left mention of thunderstorms out of KLYH and KDAN since a
bulk of the storms are expected to remain to their west.

A weak backdoor cold front will push into the central
Appalachians tonight. This will allow for the leading edge of a
shield of stratus that was just east of KLYH to advance into
KROA/KBCB/KLWB and KDAN. Ceilings will lower to LIFR/LIFR
overnight with MVFR to IFR fog. Minimal improvement is expected
before the 18Z end of the TAF forecast period Monday.

Above average confidence in winds, ceilings tonight and timing
of thunderstorms this afternoon and evening.
Average confidence on visibility.

Extended Aviation Discussion...

Upper-level ridging will dominate the Mid-Atlantic region this week.
Showers and storms with MVFR conditions are possible mainly in
the afternoon/evening. No widespread or long term periods of
inclement weather are expected at this time. fog with IFR-LIFR
visibilities in the mornings with brief and isolated sub-VFR
ceilings/visibilities is expected each overnight.

A cold front comes through the area on Friday and Saturday
bringing a more widespread chance of precipitation and MVFR or
lower flight conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...MBS/VFJ
AVIATION...RAB
Hazardous weather outlook, May 24, 5:44 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
544 AM EDT Sun May 24 2020

NCZ005-006-VAZ033>035-043>047-058-059-251100-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
544 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
251100-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
544 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon along
a weak backdoor cold front entering the region from the northeast
around midday. Soil conditions across the entire region are totally
saturated from recent excessive rainfall. Creeks, streams, and rivers
are still well above normal levels in many areas. Thunderstorms that
produce heavy rain and/or move slowly could quickly result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flooding reports during the
afternoon and evening hours.

RAB

In the hours before

Special weather statement, May 24, 5:28 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT Sun May 24 2020

VAZ013-014-242215-
Pulaski-Montgomery-
528 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI AND WEST CENTRAL MONTGOMERY COUNTIES AND THE
CITY OF RADFORD...

At 528 PM EDT, a strong thunderstorm was located over Radford, moving
north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Radford...
Claytor Dam...
Fairlawn...
Walton...
Graysontown...
and Childress.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3708 8049 3704 8060 3716 8071 3719 8053
TIME...MOT...LOC 2128Z 160DEG 9KT 3712 8059

PC
Special weather statement, May 24, 5:35 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT Sun May 24 2020

VAZ017-032-033-043-242215-
Henry-Franklin-Patrick-Floyd-
535 PM EDT Sun May 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN FLOYD...NORTHERN HENRY...NORTHEASTERN PATRICK AND
FRANKLIN COUNTIES...

At 535 PM EDT, strong thunderstorms were clustered over Ferrum,
moving north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Bassett...
Sydnorsville...
Ferrum...
Snow Creek...
Endicott...
and Collinsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3680 7966 3670 7994 3682 8022 3703 8027
      3712 7970
TIME...MOT...LOC 2135Z 164DEG 7KT 3695 8000

PC
Special weather statement, May 24, 5:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
540 PM EDT Sun May 24 2020

VAZ016-017-032-242215-
Patrick-Floyd-Carroll-
540 PM EDT Sun May 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN FLOYD...EASTERN CARROLL AND WEST CENTRAL PATRICK
COUNTIES...

At 540 PM EDT, strong thunderstorms were clustered over Gladesboro,
or near Fancy Gap, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Fancy Gap...
Dugspur...
Laurel Fork...
Meadows Of Dan...
Gladesboro...
and Woodlawn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3673 8040 3657 8062 3677 8081 3691 8062
TIME...MOT...LOC 2140Z 318DEG 20KT 3671 8060

PC
Special weather statement, May 24, 5:44 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
544 PM EDT Sun May 24 2020

NCZ003-004-242230-
Stokes-Surry-
544 PM EDT Sun May 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL SURRY AND STOKES COUNTIES...

At 543 PM EDT, strong thunderstorms were clustered over Hanging Rock
State Park, or over Danbury, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pilot Mountain...
Walnut Cove...
Danbury...
Francisco...
Sandy Ridge...
King...
and Pine Hall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3627 8048 3650 8048 3651 8003 3626 8005
TIME...MOT...LOC 2143Z 274DEG 28KT 3640 8026

PC
Special weather statement, May 24, 6:25 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
625 PM EDT Sun May 24 2020

VAZ032-033-043-242300-
Henry-Franklin-Patrick-
625 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN HENRY...NORTHEASTERN PATRICK AND SOUTH CENTRAL FRANKLIN
COUNTIES...

At 625 PM EDT, a strong thunderstorm was located over Philpott Dam,
or over Bassett, moving southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bassett...
Oak Level...
Sanville...
Stanleytown...
Philpott Dam...
and Fairy Stone State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3680 8014 3691 8004 3683 7983 3665 8004
TIME...MOT...LOC 2225Z 314DEG 10KT 3678 8002

DS
Special weather statement, May 24, 6:45 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT Sun May 24 2020

WVZ042-242315-
Mercer-
645 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER COUNTY...

At 645 PM EDT, a strong thunderstorm was located over Pinnacle Rock
State Park, or near Bluefield, moving west at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Bramwell...
Montcalm...
Pinnacle Rock State Park...
Coaldale...
and Sandlick.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3739 8133 3736 8120 3726 8121 3727 8128
      3729 8131 3734 8136
TIME...MOT...LOC 2245Z 111DEG 5KT 3733 8128

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:44 PM EDTSpecial Weather StatementRNKCarroll, Floyd91 min
May 24, 2:50 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington40 min
May 24, 3:26 PM EDTSpecial Weather StatementRNKAlleghany, Craig, Roanoke, City of Covington34 min
May 24, 3:59 PM EDTSpecial Weather StatementRNKBotetourt31 min
May 24, 4:21 PM EDTSpecial Weather StatementRNKCarroll24 min
May 24, 4:28 PM EDTSpecial Weather StatementRNKBotetourt47 min
May 24, 4:51 PM EDTSpecial Weather StatementRNKCarroll39 min
May 24, 4:54 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem36 min
May 24, 5:11 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
May 24, 5:17 PM EDTSpecial Weather StatementRNKMontgomery43 min
May 24, 5:28 PM EDTSpecial Weather StatementRNKCity of Radford47 min
May 24, 5:35 PM EDTSpecial Weather StatementRNKFranklin40 min
May 24, 5:40 PM EDTSpecial Weather StatementRNKCarroll35 min
May 24, 5:47 PM EDTAreal Flood AdvisoryRNKMontgomery, Pulaski, City of Radford2 hr
May 24, 6:00 PM EDTFlash Flood WarningRNKFloyd, Franklin4 hr
May 24, 6:25 PM EDTSpecial Weather StatementRNKCity of Martinsville35 min
May 24, 6:31 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry29 min
May 24, 6:39 PM EDTFlash Flood Warning EmergencyRNKFranklin, Henry, City of Martinsville12 hr
May 24, 6:59 PM EDTSpecial Weather StatementRNKHenry31 min
May 24, 7:11 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville34 min
May 24, 7:23 PM EDTSpecial Weather StatementRNKBland37 min
May 24, 7:33 PM EDTSpecial Weather StatementRNKSmyth27 min
May 24, 7:43 PM EDTSpecial Weather StatementRNKCity of Martinsville32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.